Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Shreveport, LA

April 20, 1997Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 1997, 11:47 PM CDT for Titus County, Texas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1997, 11:47 PM CDT (04:47 UTC)
Expired
Apr 21, 1997, 12:15 AM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Titus County, TX

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 11:47 PM CDTHail 1Mt Pleasant, TX
Apr 21, 12:05 AM CDTHail 0.75Mt Pleasant, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 210448 RRA
SVRSHV
TXC449-210515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 PM CDT SUN APR 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...TITUS COUNTY
 
CURRENT DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM NEAR
MT PLEASANT. QUARTER SIZE HAIL WAS INDICATED WITH THIS STORM IN THE MT
PLEASANT AREA. MOVEMENT WAS TO THE EAST SOUTHEAST NEAR 25 MPH.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HHAIL AND DAMAGING WIND.
 
 
13/04
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:08 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 9:08 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT SUN APR  20 1997

BROKEN LINE OF TSTMS ALONG FRONT MAY MAKE IT INTO SOUTHWEST AR AND
NORTH LA LATE...SO WILL ONLY MAKE MINOR CHANGES TO FORECAST.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:52 PM CDTSevere Thunderstorm WarningSHVRed River68 min
Apr 20, 11:22 PM CDTSevere Thunderstorm WarningSHVFranklin53 min
Apr 21, 12:14 AM CDTSevere Thunderstorm WarningSHVMorris31 min
Apr 21, 12:48 AM CDTSevere Thunderstorm WarningSHVCass57 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.